In a new study, researchers found that medications used for treating a common heart rhythm disorder atrial fibrillation may raise the risk of falls.
For older people, fainting and falls are serious health concerns. They can lead to injury, hospitalization, and other severe consequences.
The research was conducted by a team from Denmark.
Atrial fibrillation occurs when the upper (atrial) part of your heart contracts rapidly and irregularly (fibrillates).
It may be continuous or occasional and is the most common irregular heart rhythm in older adults. It occurs in 3-5% of people over age 65.
To prevent atrial fibrillation symptoms, doctors may treat patients with medications to control their heart rate or rhythm.
However, these medications can potentially raise the risk for falls and fainting, though the connection hasn’t studied thoroughly in the past.
In the new study, the team wanted to learn more about the risk for falls and fainting among older people taking medication for atrial fibrillation.
They used Danish health data and identified patients who were between the ages of 65 and 100 when they were first diagnosed with atrial fibrillation.
The researchers examined the records of 100,935 atrial fibrillation patients 65 years or older who filled prescriptions for heart rhythm drugs.
The patients’ prescriptions for controlling heart rhythms include beta-blockers, certain calcium channel blockers (diltiazem, verapamil), and digoxin. Other medications included amiodarone, flecainide, and propafenone.
The researchers followed the patients for about two and a half years.
They found that the medication amiodarone was strongly linked to increased risk, whether it was prescribed alone or with other heart rhythm drugs.
The medication digoxin was slightly linked to fall-related injuries.
The researchers also learned that people were at higher risk for an injury within the first 90 days of treatment, and especially within the first 14 days of treatment.
The team says that for older patients with atrial fibrillation, treatment with amiodarone is linked to a higher risk of fall-related injuries and fainting.
Additionally, the amiodarone connection was strongest within the first two weeks of the treatment but still present after long-term treatment.
The study is published in the Journal of the American Geriatrics Society.
Copyright © 2019 Knowridge Science Report. All rights reserved.